A choice between medications for complex migraine - anyone had experiences on these medications ?

Hello Everyone! 

I have got my report through from the NMC and my medication choices  to try are atenolol in the first instance , atenolol a beta blocker, flunarizine, or candersartin. My specialist has also recommended Botox. For a needle phobic that is a tough one, but I think staying with the complex migraine including vertigo is worse! 

So I was wondering if you guys could help with some questions : 

I know that flunarizine is a v expensive option as I'd need to get it imported but has anyone had good effects from it? The main worries I have are possible weight gain and or tiredness. Has anyone had those? I'm preparing to come off pitzotifen due to the extreme tiredness and 3 stone weight gain so I don't want to gain anymore. 

Has anyone had experience of atenolol? 

And same for candersartin? 

Thanks for any comments X 

19 Replies

  • Just noticed I repeated myself with the atenolol lol...I'm not with it after a week of not being able to function with a migraine :/ 

  • I'm on flunarizine and have been for about five years. I have gone from three migraines a week to three a year, though I still get headaches 4-6 days a month. The headaches are manageable with just ibuprofen. I don't get any noticeable side effects and it has been really helpful in reducing visual aura and dizziness. I get my flunarizine prescribed by my NHS neurologist so all I have to pay is the usual prescription fee. I have to collect it from the hospital rather than a local pharmacy. Good luck with whatever option you go for! 

  • Hey Hannawy, 

    Lovely to hear from you and nice to virtually meet you :). 

    Thanks for your message, I really really appreciate it! It's great to hear that you've not had any side effects from flunarizine! I think it might be between this and candersartin as antenolol seems to be contraindicated in patients with asthma, which i have. So this is great to hear. I'm so glad its significantly reduced your migraines and dizziness! Would be amazing for my dizziness to decrease. I'm going to see my doctor on Wednesday and so I hope that we can explore ways in which I might be able to get in on NHS if this one is the one she thinks is suitable for me. 

  • Lovely to meet you too :) I'm asthmatic too so can't have beta blockers. I'm actually on amitriptyline as well as flunarizine but for depression and anxiety, and that seems to be helping even more. I'll keep my fingers crossed that you'll find the right medication for you. 

  • :)) 👋🏻. Ah okay, a fellow asthmatic! Yeah i doubt my GP will let me have antenolol for that reason ! That's really interesting that both have worked really well for both your depression and anxiety, and migraine. I'm actually on cipralex which is an SSRI so perhaps if I had flunarizine top it might work well. I'm just a bit worried about weight gain and tiredness but it's good to hear you haven't and I guess I could stop if it happens. 

  • Thanks for keeping your fingers crossed :) much appreciated 

  • This is really encouraging , Hannawy as I was so worried about weight gain and tiredness which I'm trying to escape from currently! Going to rest up today and think i really want to try it! 

  • Atenolol?  It's primarily for blood-pressure and always makes me feel very run down.

  • Hey Fran! Ah yeah that's one side effect I didn't like the sound of :/. Not sure I can even take it with asthma so will be talking to my doc on Wednesday about all my choices 

  • Hello. I am on 16mg candesartan. Helps a little I think. Had no side effects at all. I am hoping to try flunarazine at some point as it is supposed to be good. Had Botox 4 times with limited effectiveness and I found it very painful but I know others find it ok. Mind you it would be worth the pain if it helps!! Good luck x

  • Hey KateeB :) great to virtually meet you! Thanks so much for your message I really appreciate it. Ah that's interesting you're in candersartin and that it's helping a bit. Sorry to hear Botox was painful for you! It sounds like it's mixed in respect of pain for each person and also in effectiveness. What type of migraine do you have? Do you get pain and dizziness? Just pain or just dizziness? Or another type? My dr at NMC says I'm complex migraine  - trust me :p 

  • And yeah, despite being needle phobic I'd be up for Botox if it helps! Ready to try all avenues! 

  • I've been on 25mg atenolol once a day & botox (admittedly for chro ic pain so it's not injected in quite the same places as for migraine) for 2 years & things are the best they've been. Still get migraine sometimes but nowhere near as often. Still get the dizziness but the headaches aren't so bad.

    As for the needles : I've got over any fear. Sometimes the injections hurt & sometimes they don't. It's worth it though.

  • I'm so glad to hear that they have both worked so well for you. Yes the needles sound defo worth it!! I'm off to GP tomorrow so fingers crossed !! 

  • Hannawy really interesting to re read your post...so you have had depression and anxiety too but not had bad effects of depression from flunarizine? I'm on an SSRI for anxiety (maybe some depression too) so maybe I'll be ok with it with this too :)

  • Flunarizine hasn't had a noticeable effect on my depression - in fact at one point the depression improved enough that I could come off the venlafaxine I was on at the time. It turns out that the venlafaxine was one of the things aggravating my migraines as they improved markedly after I weaned off it. Due to various life circumstances the depression and anxiety came back, and as I didn't want to go back on the venlafaxine my gp and I decided to try amitriptyline instead, and my neurologist is happy with that. I started on a low dose and slowly increased to 50mg a day. It does make me sleepy but it's manageable. I think the flunarizine initially made me a bit sleepy too, but as I take it at night it doesn't really matter, and nearly five years later I don't notice any side effects at all. It has been a miracle medication for me but I know everyone has different reactions to medication.

  • On candesartan . Slowly increase the dose - avoid alcohol - and it's fine . Can't tell I'm on it .. Not sure it has any effect on migraines as I started it along with Botox and was already on topiramate .. Overall feeling loads better 4 years down the line . I think that's mainly due to a lifestyle overhaul and it's taken my brain and body time to catch up .. Have a migraine about once a week lasts up to 48 hours untreated. Some respond to my vagal nerve stimulator . Gamma core ..

    Good luck . Btw off topiramate and Botox now 😄

  • Thanks so much for this...that's good to hear re: candersartin - yeah I don't drink anyway as not a fan of alcohol and can't because of being on an certain SSRI which has turned me into such a lightweight! So glad you're feeling loads better. That's great you're off Botox and topirimate now! :).

  • I suffer complex migraine parathesia on one side. On propanolol it has helped severity but not really frequency. On a base dose that i cant increase do to how much it has dropped my heart rate.ot also has caused me to be quite excersise intolerant. Good luck

You may also like...